Kansas, 2008

High Wind in Kansas, May 10, 2008

May 10, 2008 · NWS DDC · 4 events in 4 counties and zones

A strong upper level disturbance moved across Kansas during the day. A very strong cold front pushed rapidly across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper level disturbance moved across Kansas during the day. A very strong cold front pushed rapidly across the area. An intense pressure gradient combined with rapidly rising pressure behind the front produced high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 2:00 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, May 10, 2:00 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT SAT MAY 10 2008

.DISCUSSION...

DAYS 1-2...

CHALLENGES IN THE FCST INCLUDE WIND STRENGTH TODAY AND HOW COLD IT
WILL GET ACROSS WESTERN COUNTIES TONIGHT WHEN SURFACE RIDGE
SETTLES IN.

EARLY AM WV LOOP SHOWED IMPRESSIVE UPPER VORTICITY MAX CENTERED
OVER THE TETONS OF WYOMING...CONTINUING ITS DIVE SOUTHEASTWARD
THROUGH WYOMING AND NORTHERN COLORADO. THE SYSTEM WILL MAKE A TURN
EASTWARD LATER ON THIS MORNING AS IT HEADS ACROSS KANSAS. ALL THE
MODELS PRETTY MUCH SHOW THE SAME PV ANOMALY SIGNAL...TREKKING IT
EAST FAIRLY RAPIDLY FROM WEST CENTRAL KANSAS AROUND 18Z TO
NORTHEAST KANSAS BY 00Z. GIVEN THIS...SURFACE PATTERN WILL ALSO BE
CHANGING RAPIDLY WITH SURFACE LOW MOVING QUICKLY EAST AS IT
CONTINUES TO UNDER CYCLOGENESIS AT THE NOSE OF THE MID LEVEL PV
ANOMALY. THIS IS A STORM TRACK THAT WILL LEAVE PRETTY MUCH ALL OF
THE DDC CWA HIGH AND DRY...EXCEPT PERHAPS PORTIONS OF ELLIS COUNTY
AROUND MIDDAY. WILL MAINTAIN SOME 30-40 POPS ACROSS EXTREME
NORTHEAST CWA (ELLIS COUNTY)...BUT WILL DIMINISH THESE POPS LATER
THIS AFTERNOON.

THE BIG DEAL TODAY WILL BE THE VERY STRONG NORTHWEST WINDS. TIGHT
PRESSURE GRADIENT WILL EXIST ACROSS ALL OF WESTERN KANSAS WITH
1000MB LOW ALONG THE EASTERN KS/NE BORDER AT 21Z AND 1021MB
SURFACE PRESSURE HIGH ACROSS EASTERN WYOMING AND THE BLACK HILLS
REGION. ISALLOBARIC WINDS GIVEN ALL THE STRONG DEEP
TROPOSPHERIC FORCING INVOLVED WILL ONLY ADD TO THE PRESSURE
GRADIENT COMPONENT TO THE TOTAL SURFACE WIND...THUS ADVISORY
CRITERIA WINDS ARE ALMOST A GIVEN. THE AGGRESSIVE AND USUALLY MOST
ACCURATE RUC SURFACE WINDS IN THESE SITUATION HAS A LOT OF WESTERN
KANSAS APPROACHING HIGH WIND WARNING SUSTAINED WINDS FOR SOME TIME
THIS AFTERNOON. WILL NOT GO QUITE AS AGGRESSIVE GIVEN QUESTIONS OF
HOW STRONG H85-7 WINDS WILL BE. WOULD LIKE TO SEE STRONG WINDS IN
THIS LAYER BEHIND THE SYSTEM TO SUPPORT WARNING CRITERIA
WINDS...BUT IT WILL BE CLOSE AT TIMES AND WILL NEED TO BE
MONITORED CLOSELY.

STRONG COLD ADVECTION BY AFTERNOON WILL PUT THE LID ON TEMPERATURE
RISE. WILL LOWER TEMPS A SHADE FROM PREVIOUS FORECAST INTO THE
LOWER-MID 60S IN NORTHERN COUNTIES. SURFACE HIGH WILL RAPIDLY MOVE
INTO WESTERN KANSAS BY MIDNIGHT...ALLOWING WINDS TO DIMINISH
SUBSTANTIALLY AND TEMPERATURES TO DROP IN THE DRY AIRMASS.
NORTHWESTERN COUNTIES SHOULD EASILY GET DOWN TO THE 32-34F RANGE
FOR LOWS. GIVEN THE DRY BOUNDARY LAYER IN THE WAKE OF THIS
SYSTEM...AM UNCERTAIN OF FROST DEVELOPMENT...AND WILL ALLOW THE
NEXT SHIFT TO EVALUATE THE NEED FOR FROST ADVISORY FOR PRE-DAWN
HOURS SUNDAY.

SPEAKING OF SUNDAY...SURFACE RIDGE WILL PREVAIL ACROSS THE GREAT
PLAINS FROM NORTH TO SOUTH. AS THE SURFACE RIDGE SHIFTS
EAST...LEESIDE TROUGH WILL BEGIN TO DEVELOP YET AGAIN ADJACENT THE
FRONT RANGE. THIS WILL PROMOTE ANOTHER WIND SHIFT TO THE SOUTH
ACROSS THE FAR WESTERN COUNTIES LATE IN THE DAY SUNDAY. SUNDAY
NIGHT...WINDS WILL BECOME SOUTHEASTERLY ACROSS ALL OF SOUTHWEST
KANSAS AND BEGIN TO INCREASE SOME...TO THE 15KT TERRITORY. THIS
WILL PREVENT A HUGE DROP IN TEMPS FOR OVERNIGHT HOURS SUNDAY NIGHT
GOING INTO MONDAY MORNING. -UMSCHEID

DAYS 3-7...

00Z RUNS OF THE MEDIUM RANGE MODELS CONTINUE TO CONVERGE ON THE
SOLUTION THAT THE GFS HAS OFFERED OVER THE PAST FEW DAYS. THE ECMWF
NOW SHOWS AN H5 LOW CLOSING OFF OVER ARIZONA BY TUESDAY EVENING AND
THEN OPENING UP WHILE IT TRACKS INTO THE SOUTHERN PLAINS BY 12Z
THURSDAY...VERY SIMILAR TO THE GFS. A COLD FRONT WILL BE PUSHING
SOUTH ACROSS WESTERN KANSAS EARLY TUESDAY. THE MODELS INDICATE SOME
MOISTURE RETURN BUT IT APPEARS THAT AN ELEVATED MIXED LAYER COULD
PUT A CAP ON ANY CONVECTIVE DEVELOPMENT OVER SOUTHWEST KANSAS.
THERE IS CURRENTLY A SLIGHT CHANCE FOR THUNDERSTORMS IN THE GRIDS
AND WILL LEAVE AS IS FOR NOW.

MERIDIONAL FLOW SETS UP ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS
BY MIDWEEK.  THE MODELS ARE SUGGESTING THAT A SHORTWAVE TROUGH WILL
DIVE SOUTH OUT OF SOUTHERN CANADA ON WEDNESDAY AND MOVE ACROSS THE
CENTRAL PLAINS THURSDAY.  THIS COULD ALSO GENERATE SOME LIGHT
RAINSHOWERS.  THIS TYPE OF FLOW PATTERN WILL PULL COOLER AIR DOWN
FROM THE NORTH ACROSS THE CENTRAL PLAINS. TEMPERATURES ON THURSDAY
AND FRIDAY MAY BE COLDER THAN WHAT IS CURRENTLY DEPICTED IN THE
GRIDS.

.AVIATION...

A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS WESTERN KANSAS THIS
MORNING.  THERE COULD BE A ONE TO TWO HOUR PERIOD OF MVFR CONDITIONS
ALONG WITH ISOLATED SHOWERS OR THUNDERSTORMS WITH THE FRONT. VFR
CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE PERIOD. WINDS
WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT WITH SUSTAINED WINDS
INCREASING TO 25 TO 35 KNOTS AFTER 18Z.  THE WINDS SHOULD DIMINISH
SOMEWHAT AFTER SUNSET BUT WILL STILL RANGE FROM 15 TO 25 KNOTS
THROUGH ABOUT 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  37  72  49 /  20   0   0   0
GCK  65  35  73  50 /  10   0   0   0
EHA  69  37  76  54 /  20  10   0   0
LBL  70  36  75  53 /  10   0   0   0
HYS  62  35  69  45 /  30  10   0   0
P28  72  44  72  48 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
KSZ030-031-045-046-064>066-078>081-088>090.

WIND ADVISORY FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR KSZ043-044-061>063-074>077-084>087.

&&

FN25/02/02
Hazardous weather outlook, May 10, 3:57 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT MAY 10 2008

KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SAT MAY 10 2008 /357 AM MDT SAT MAY 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR TODAY AND THIS EVENING ACROSS
SOUTHWEST KANSAS. A STRONG COLD FRONT WILL PUSH THROUGH DURING THE
MORNING HOURS...AND NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH.
WIND GUSTS DURING THE AFTERNOON WILL RANGE FROM 40 TO 50 MPH AT
TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS
WILL BE TUESDAY AS ANOTHER STORM SYSTEM AND COLD FRONT PUSH
THROUGH WESTERN KANSAS. AT THIS TIME, HOWEVER, THE GREATEST WIDESPREAD
CHANCE FOR THUNDERSTORMS SHOULD REMAIN SOUTH AND EAST OF SOUTHWEST
KANSAS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Finney

When
May 10, 12:45 PM CST to 1:30 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Gray

When
May 10, 1:45 PM CST to 2:45 PM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

High Wind, Stanton

When
May 10, 2:00 PM CST to 2:30 PM CST
Where
Stanton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Ford

When
May 10, 3:00 PM CST to 3:45 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109207, 109210, 109212, 109209.